Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 89, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 4, 2011, 4:01 PM EDT for York County, Maine. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 4, 2011, 4:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County York County, ME
The radar
The Portland,ME radar (KGYX), 80 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:30 PM EDT | TSTM WND DMG | Ogunquit, ME | TREES DOWN... ALSO HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
954
WUUS51 KGYX 042001
SVRGYX
MEC031-042045-
/O.NEW.KGYX.SV.W.0089.110704T2001Z-110704T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
401 PM EDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN YORK COUNTY IN SOUTHWEST MAINE...
* UNTIL 445 PM EDT...
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SOUTH BERWICK...OR 8 MILES NORTHEAST OF DOVER...AND MOVING EAST AT
15 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YORK...WELLS AND CAPE NEDDICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHWESTERN MAINE AND NEW HAMPSHIRE.
&&
LAT...LON 4326 7085 4338 7081 4336 7063 4333 7053
4326 7058 4321 7057 4318 7059 4316 7059
4315 7061 4313 7061 4312 7062
TIME...MOT...LOC 2002Z 284DEG 13KT 4328 7073
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:34 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 4, 3:34 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 334 PM EDT MON JUL 4 2011 .SYNOPSIS... A FRONT WILL SHIFT OFFSHORE THIS EVENING...AND ANY SHOWERS AND STORMS ARE EXPECTED TO WIND DOWN BY SUNSET. HIGH PRESSURE BUILDS IN BEHIND THE FRONT AND WILL KEEP THINGS DRY OVERNIGHT THROUGH EARLY WEDNESDAY. A COLD FRONT WILL CROSS THE AREA WEDNESDAY NIGHT AND THURSDAY. HIGH PRESSURE BUILDS IN LATE THIS WEEK INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... STORMS CONTINUING ALONG PRE-FRONTAL TROUGH CONTINUE TO TRACK ESE...AND LOOK TO BE AN HOUR OR TWO FROM MOVING OFFSHORE. ACTUAL FRONTAL BOUNDARY...MORE OF TD FRONT THAN A COLD FRONT... IS ABOUT AN HOUR OR TWO BEHIND THAT...NOW JUST NW OF THE WHITE MTNS. OUTSIDE CHC THAT A BRIEF SHOWER COULD POP UP ON THE FRONT AS IT WORKS THROUGH...BUT EXPECTING THAT THE THREAT FOR SHRA SHOULD BE ENDING BY 00Z. FOR THE REST OF THE OVERNIGHT...SKIES WILL CLEAR QUICKLY THIS EVENING BEHIND THE FRONT...AND THIS WILL ALLOW FOR RAD COOLING. THERE WILL BE PLENTY OF LEFTOVER LOW LVL MOISTURE...ESPECIALLY ON THE COASTAL PLAIN...AND THIS WILL NOT GET SCOURED OUT...BECAUSE THERE IS LITTLE FLOW BEHIND THE FRONT...SO EXPECT FOG TO DEVELOP LATE THIS EVE INTO EARLY TUE MORNING. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... FOR TUE...WEAK SFC HIGH BUILDS IN AND IT LOOKS MAINLY SUNNY AND WARM...WITH TDS IN THE MID TO UPPER 50S. TEMPS ALOFT WARM ENOUGH TO PUSH TEMPS INTO THE MID TO UPPER 80S OUTSIDE OF THE MTNS...AND EVEN INTO THE LOW 80S THERE. SEA BREEZE WILL KICK IN ON THE COAST...BUT NOT BEFORE TEMPS THERE GET INTO THE 80S AS WELL. SW FLOW INCREASES TUE NIGHT...AND TDS WILL BE ON THE RISE...BUT IT LOOKS TO REMAIN DRY AND MAINLY CLEAR. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... NEXT FROPA WILL OCCUR ON WED. ATTM...TIMING APPEARS FAVORABLE FOR TSTMS TO DEVELOP IN THE AFTN WITH WARM AND HUMID AIR MASS IN PLACE. BEST FORCING AND WINDS ALOFT WILL BE TO THE N...AND EXPECT STRONGEST TSTMS TO BE OVER THE NRN HALF OF THE CWA. CONSIDERING THE INSTABILITY AND WIND FIELDS IN PLACE...A FEW OF THESE STORMS COULD POTENTIALLY BE STRONG...THOUGH IT IS TOO EARLY TO DETERMINE THE MAGNITUDE. FRONT WILL SLOWLY TRY AND CLEAR THE CWFA THRU THU. BEYOND THE FROPA HIGH PRESSURE WILL TRY TO WORK INTO THE CWFA. WITH ACTIVE WEATHER IN THE SHORT TERM...RELIED HEAVILY ON GUIDANCE FOR DAYS 4 THRU 7. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SHORT TERM...OUTSIDE OF STORMS THROUGH ABOUT 22-23Z...WILL SEE VFR THROUGH EARLY EVE...THE LINGERING LOW LVL MOISTURE WILL ALLOW FOG TO DEVELOP AROUND MIDNIGHT AND LINGER INTO EARLY TUESDAY. VFR EXPECTED INTO TUE NIGHT. LONG TERM...MVFR CONDITIONS OR LOWER POSSIBLE IN TSTMS ON WED...WITH GENERAL IMPROVEMENT TO VFR BEYOND THAT TIME. && .MARINE... SHORT TERM...WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA THROUGH TUESDAY NIGHT. STRONG THUNDERSTORMS POSSIBLE THROUGH ABOUT 00Z. LONG TERM...WINDS AND SEAS MAY APPROACH SCA CRITERIA ON WED IN ONSHORE FLOW AHEAD OF COLD FRONT. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS...CEMPA NEAR TERM...CEMPA SHORT TERM...CEMPA LONG TERM...LEGRO AVIATION...CEMPA/LEGRO MARINE...CEMPA/LEGRO
Hazardous weather outlook, Jul 4, 9:29 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 929 AM EDT MON JUL 4 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-051330- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 929 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. A WEAK COLD FRONT CROSSING THE AREA TODAY IS EXPECTED TO TRIGGER ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED MUCH OF INLAND NEW HAMPSHIRE AND MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAYTIME HEATING WILL LEAD TO MODERATE INSTABILITY ACROSS THE OUTLOOK AREA...COMBINING WITH WINDS ALOFT TO CREATE AN ENVIRONMENT FAVORABLE FOR ORGANIZED THUNDERSTORMS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...THROUGH HEAVY DOWNPOURS AND LIGHTNING WILL BE THREATS AS ALWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>154-051330- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 929 AM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY MOVE OFF THE COASTS OF MAINE AND NEW HAMPSHIRE LATE THIS AFTERNOON WITH GUSTY WINDS AND CLOUD TO SURFACE LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. LEGRO
In the hours before
Local storm report, Jul 4, 3:38 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
338 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 2 SSE WESTBROOK 43.65N 70.36W
07/04/2011 E0.70 INCH CUMBERLAND ME TRAINED SPOTTER
RT 302 WESTBROOK AND WINDHAM LINE
&&
EVENT NUMBER GYX1100248
MCLocal storm report, Jul 4, 3:48 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
348 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 S NORTH WINDHAM 43.81N 70.44W
07/04/2011 CUMBERLAND ME AMATEUR RADIO
LARGE OAK DOWN ON CARS
&&
EVENT NUMBER GYX1100249
MCLocal storm report, Jul 4, 3:50 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
350 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 ENE NORTH WINDHAM 43.85N 70.40W
07/04/2011 CUMBERLAND ME AMATEUR RADIO
LARGE PINE TREES DOWN ON WIRES
&&
EVENT NUMBER GYX1100250
MCSpecial weather statement, Jul 4, 3:50 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
350 PM EDT MON JUL 4 2011
MEZ018-023-NHZ010-014-042030-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR YORK-STRAFFORD-
350 PM EDT MON JUL 4 2011
...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...ROCKINGHAM
COUNTY AND YORK COUNTY THROUGH 430 PM EDT...
AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTHWEST OF KENNEBUNK TO 4 MILES SOUTHWEST OF SOMERSWORTH...
OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF ALFRED TO 4 MILES
NORTHWEST OF DOVER...MOVING SOUTHEAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SANFORD...
BERWICK...ALFRED...SOMERSWORTH...MADBURY...DURHAM...NORTH BERWICK...
ROLLINSFORD...DOVER AND VAUGHAN WOODS STATE PARK THROUGH 430 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.
LAT...LON 4321 7106 4349 7073 4334 7046 4333 7048
4333 7052 4331 7055 4326 7058 4321 7057
4316 7059 4315 7061 4311 7063 4299 7074
ESLocal storm report, Jul 4, 3:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
355 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL WESTBROOK 43.68N 70.37W
07/04/2011 E0.25 INCH CUMBERLAND ME TRAINED SPOTTER
&&
EVENT NUMBER GYX1100251
MCSpecial weather statement, Jul 4, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 401 PM EDT MON JUL 4 2011 MEZ014-021-022-027-028-042045- COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-SOUTHERN SOMERSET- 401 PM EDT MON JUL 4 2011 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...KNOX COUNTY... SOMERSET COUNTY AND WALDO COUNTY THROUGH 445 PM EDT... AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF ALBION...OR ABOUT 8 MILES SOUTHEAST OF FAIRFIELD...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINSLOW...WATERVILLE... PALERMO...OAKLAND...FAIRFIELD...CLINTON...CHINA...BENTON...ALBION AND LAKE ST. GEORGE STATE PARK THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4456 6902 4424 6913 4452 6975 4467 6966 LEGRO
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:46 PM EDT | Special Weather Statement | GYX | Somerset | 44 min |
| Jul 4, 12:25 AM EDT | Special Weather Statement | GYX | Somerset | 50 min |
| Jul 4, 12:22 PM EDT | Areal Flood Advisory | GYX | Somerset | 3 hr |
| Jul 4, 12:32 PM EDT | Special Weather Statement | GYX | Somerset | 43 min |
| Jul 4, 12:55 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 50 min |
| Jul 4, 1:11 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 49 min |
| Jul 4, 1:30 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 45 min |
| Jul 4, 1:44 PM EDT | Special Weather Statement | GYX | Franklin | 31 min |
| Jul 4, 1:53 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 27 min |
| Jul 4, 2:09 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 51 min |
| Jul 4, 2:14 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 61 min |
| Jul 4, 2:15 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 45 min |
| Jul 4, 2:50 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset, Waldo | 40 min |
| Jul 4, 2:55 PM EDT | Special Weather Statement | GYX | Androscoggin | 65 min |
| Jul 4, 3:01 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 44 min |
| Jul 4, 3:22 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset, Waldo | 38 min |
| Jul 4, 3:27 PM EDT | Special Marine Warning | GYX | 93 min | |
| Jul 4, 3:32 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Sagadahoc | 43 min |
| Jul 4, 3:50 PM EDT | Special Weather Statement | GYX | York | 40 min |
| Jul 4, 4:01 PM EDT | Special Weather Statement | GYX | Waldo | 44 min |
| Jul 4, 4:11 PM EDT | Special Weather Statement | GYX | Cumberland | 49 min |
| Jul 4, 4:18 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 42 min |
| Jul 4, 4:20 PM EDT | Special Marine Warning | GYX | 55 min | |
| Jul 4, 4:25 PM EDT | Special Marine Warning | GYX | 65 min | |
| Jul 4, 5:06 PM EDT | Severe Thunderstorm Warning | GYX | York | 54 min |
| Jul 4, 5:15 PM EDT | Special Marine Warning | GYX | 60 min | |
| Jul 4, 5:22 PM EDT | Special Weather Statement | GYX | Kennebec | 38 min |
| Jul 4, 5:57 PM EDT | Special Weather Statement | GYX | Cumberland | 33 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.